Alert archive / Vermont / Flash Flood Warnings in 1998

Flash Flood Warning 124, NWS Burlington, VT

July 1, 1998Lamoille County, Vermont

NWS Burlington, VT issued this flash flood warning at Jul 1, 1998, 5:31 PM EDT for Lamoille County, Vermont. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 1998, 5:31 PM EDT (21:31 UTC)
Expired
Jul 1, 1998, 8:05 PM EDT
In force
3 hr
Issued by
NWS Burlington, VT
Area
Whole counties

County Lamoille County, VT

The radar

The Burlington radar (KCXX), 43 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 1998-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 1998-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
461 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 012135
FFWBTV
VTC015-020005-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
531 PM EDT WED JUL 1 1998

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLOOD WARNING FOR...
  LAMOILLE COUNTY IN NORTH CENTRAL VERMONT

* UNTIL 805 PM EDT

* AT 530 PM EDT...SWOLLEN RIVERS THROUGHOUT THE COUNTY WILL
  CONTINUE TO RISE THROUGH THIS EVENING AND FLOODING IS LIKELY.
  THE LAMOILLE RIVER WILL APPROACH OR EXCEED FLOOD STAGE AT LOW
  LYING AREAS.

IF YOU LIVE ALONG ANY RIVER OR STREAM BE ALERT FOR RISING WATER.
DO NOT DRIVE YOUR VEHICLE INTO FLOODED AREAS. VEHICLES CAUGHT IN
RISING WATER SHOULD BE ABANDONED AND YOU SHOULD SEEK HIGHER GROUND.

HOGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 2:16 PM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 1, 2:16 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
215 AM EDT WED JUL 1 1998

SERIOUS FLOODING OCCURRING ACROSS MANY AREAS OF OUR CWA THIS
AFTERNOON. SEVERAL FLOOD/FLASH FLOOD WARNINGS IN EFFECT AND WILL
CONTINUE IN EFFECT INTO THE EVENING HOURS.

SATELLITE AND RADAR TRENDS INDICATE THAT THE HEAVIEST RAIN HAS NOW
SHIFTED TO THE EAST OF THE CHAMPLAIN VALLEY AS STRONG S/WV CONTINUES
TO MOVE EAST ACROSS THE AREA. EXPECT THINGS TO FINALLY START WINDING
DOWN THIS EVENING AS AXIS OF UPPER LEVEL TROF CONTINUES TO MOVE EAST
OF THE REGION. SOME LINGERING -SHRA INTO TONIGHT IN NORTHWEST FLOW.

WE GET TO FINALLY DRY THINGS OUT ON THURSDAY AS UPPER TROF PUSHES
WELL EAST OF THE REGION. HOW(EVER THERE WILL PROBABLY BE A GOOD DEAL
OF CU/SC DEVELOPMENT WITH MOIST GROUND...COOL TEMPS ALOFT.

THE DRY WEATHER SHOULD THEN CONTINUE THROUGH FRIDAY.

FWC TEMPS LOOK REASONABLE THROUGH THE PERIOD.

TD

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:23 AM EDTFlash Flood WarningBTVAddison, Chittenden, Orange, Washington5 hr
Jul 1, 10:34 AM EDTFlash Flood WarningBTVGrand Isle4 hr
Jul 1, 11:33 AM EDTFlash Flood WarningBTVFranklin, Lamoille6 hr
Jul 1, 12:12 PM EDTFlash Flood WarningBTVCaledonia8 hr
Jul 1, 1:20 PM EDTFlash Flood WarningBTVAddison, Chittenden, Orange, Washington7 hr
Jul 1, 2:41 PM EDTFlash Flood WarningBTVEssex, Orleans5 hr

Nearby

Flash Flood Warnings in Vermont, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.